Alert archive / Missouri / Tornado Warnings in 2001

Tornado Warning 7, NWS Paducah, KY

October 24, 2001Perry County, Missouri

NWS Paducah, KY issued this tornado warning at Oct 24, 2001, 2:26 PM CDT for Perry County, Missouri. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Oct 24, 2001, 2:26 PM CDT (19:26 UTC)
Expired
Oct 24, 2001, 3:00 PM CDT
In force
34 min
Issued by
NWS Paducah, KY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Perry County, MO

The radar

The St Louis radar (KLSX), 119 km from the middle of the area, began a volume at 19:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.4 hours before the alert went out and 286 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2001-10-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1102 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2001-10-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 180 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1102 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
597 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
180 m²/s²
0-3 km storm-relative helicity
226 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

602 
WFUS53 KPAH 241926
TORPAH
MOC157-242000-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
226 PM CDT WED OCT 24 2001

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* TORNADO WARNING FOR...
  PERRY COUNTY IN SOUTHEAST MISSOURI

* UNTIL 300 PM CDT

* AT 225 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO OVER LITHIUM...MOVING EAST AT 55 MPH.

IF YOU ARE IN THE PATH OF THIS TORNADO...SEEK SHELTER NOW

MOVE INTO A BASEMENT...OR INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. ABANDON MOBILE HOMES AND VEHICLES.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL LAW
ENFORCEMENT...FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY TUNED
FOR LATER STATEMENTS.

LAT...LON 3784 9006 3771 8989 3781 8974 3788 8986

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Oct 24, 1:50 PM CDT, 36 minutes earlier.

Area forecast discussion, Oct 24, 1:50 PM CDT, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
150 PM CDT WED OCT 24 2001

BIGGEST CHALLENGE IS SEVERE WEATHER POTENTIAL THROUGH THIS EVENING.

LATEST SURFACE ANALYSIS SHOWED A LOW OVER THE WESTERN GREAT LAKES
REGION. A STRONG COLD FRONT DROPPED SOUTH-SOUTHWEST FROM THE LOW
ACROSS NORTH CENTRAL ILLINOIS...WEST CENTRAL ILLINOIS...SOUTHWEST
MISSOURI...NORTHWEST ARKANSAS...INTO NORTH CENTRAL TEXAS.
ACCOMPANYING THE FRONT IS A VIGOROUS SHORT WAVE. THIS SYSTEM WILL
PLOW ACROSS OUR CWA THIS AFTERNOON AND EARLY EVENING. AHEAD OF THE
FRONT THE ATMOSPHERE IS VERY UNSTABLE (MODIFIED BNA SOUNDING SHOWED
: K INDEX 36...LI -9...SWEAT 422...CAPE 2935). WIND SHEAR PROFILES
IN THE LOWEST LEVELS INDICATE SUFFICIENT CLOCKWISE TURNING TO
GENERATE ROTATING UPDRAFTS IN THE STRONGER STORMS. STRONG WINDS
THROUGH THE ENTIRE COLUMN AND SWIFT MOVEMENT OF THE STORMS
THEMSELVES WILL MAKE STRONG DOWNBURSTS A GOOD POSSIBILITY AS WELL.
THE FRONT WILL CLEAR THE EASTERN PART OF OUR CWA BY LATE AFTERNOON.
IN THE WAKE OF THIS SYSTEM HIGH PRESSURE AT THE SURFACE AND
INCREASING HEIGHTS ALOFT SHOULD KEEP OUR REGION DRY THROUGH NEXT
WEDNESDAY.  TEMPERATURES...HOWEVER WILL BE COOLER...WITH A
REINFORCING SHOT OF EVEN COOLER AIR OVERSPREADING THE REGION ON
FRIDAY.

.PAH...TORNADO WATCHES 797 & 798 IN EFFECT FOR THE ENTIRE CWA
THROUGH 7 PM.

JAP

In the hours before

Special weather statement, Oct 24, 12:16 PM CDT, 2 hours 10 minutes before
ILZ075>078-080>087-INZ081-082-085>088-KYZ014-018-019-MOZ076-250000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1216 PM CDT WED OCT 24 2001

...TORNADO WATCH 797 IN EFFECT UNTIL 7 PM CDT...

THE TORNADO WATCH IS IN EFFECT FOR MUCH OF SOUTHERN ILLINOIS...
ALL OF SOUTHWEST INDIANA...A SMALL PART OF WESTERN KENTUCKY...AND
A SMALL PART OF SOUTHEAST MISSOURI. THE WATCH INCLUDES AREAS
GENERALLY ALONG AND NORTH OF A LINE FROM PERRYVILLE MISSOURI TO
OWENSBORO KENTUCKY.

COUNTIES INCLUDED IN THE WATCH...

IN KENTUCKY...UNION...HENDERSON...AND DAVIESS.

IN SOUTHERN ILLINOIS...
JACKSON...WILLIAMSON...SALINE...PERRY...FRANKLIN...HAMILTON...
EDWARDS...WABASH...WHITE...JEFFERSON...WAYNE...AND GALLATIN.

IN SOUTHWEST INDIANA...GIBSON...PIKE...POSEY...VANDERBURGH...WARRICK
AND SPENCER.

IN SOUTHEAST MISSOURI...PERRY.

A STRONG COLD FRONT AND ASSOCIATED UPPER LEVEL DISTURBANCE WILL
PLOW ACROSS THE REGION TODAY. AHEAD OF THE FRONT THE AIRMASS IS
EXTREMELY UNSTABLE AND WIND SHEAR IN THE LOWER LEVELS IS FAVORABLE
FOR THE FORMATION OF TORNADIC THUNDERSTORMS. CONDITIONS ARE ALSO
FAVORABLE FOR INTENSE MICROBURSTS AND LARGE HAIL.

PERSONS IN THE WATCH AREA SHOULD BE ALERT FOR RAPIDLY CHANGING
WEATHER CONDITIONS AND DEVELOP A SAFETY PLAN IF SEVERE WEATHER
THREATENS. THE ENTIRE REGION IS IN A HIGH RISK AREA FOR SEVERE
THUNDERSTORM DEVELOPMENT TODAY...SO SIMILAR THUNDERSTORM AND
TORNADIC DEVELOPMENT IS A GOOD BET ACROSS THE REMAINDER OF SOUTHERN
ILLINOIS...WESTERN KENTUCKY...AND SOUTHEAST MISSOURI. THE THREAT WILL
DIMINISH FROM WEST TO EAST WITH THE PASSAGE OF THE FRONT.

JAP
Special weather statement, Oct 24, 1:45 PM CDT, 41 minutes before
ILZ088>094-KYZ001>013-015>017-020>022-MOZ086-087-100-107>112-114-
250000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
145 PM CDT WED OCT 24 2001

...TORNADO WATCH 798 IN EFFECT UNTIL 7 PM CDT...

THE TORNADO WATCH IS IN EFFECT FOR EXTREME SOUTHERN ILLINOIS...
THE REMAINDER OF WESTERN KENTUCKY...AND THE REMAINDER OF SOUTHEAST
MISSOURI. THE WATCH INCLUDES AREAS GENERALLY ALONG AND SOUTH OF A
LINE FROM PERRYVILLE MISSOURI TO OWENSBORO KENTUCKY.

COUNTIES INCLUDED IN THE WATCH...

IN KENTUCKY...BALLARD...CARLISLE...HICKMAN...FULTON...MCCRACKEN...
GRAVES...LIVINGSTON...MARSHALL...CALLOWAY...CRITTENDEN...LYON...
TRIGG...WEBSTER...CALDWELL...MCLEAN...HOPKINS...CHRISTIAN...
MUHLENBERG...AND TODD.

IN SOUTHERN ILLINOIS...UNION...JOHNSON...POPE...HARDIN...ALEXANDER...
PULASKI...AND MASSAC.

IN SOUTHEAST MISSOURI...BOLLINGER...CAPE GIRARDEAU...CARTER...
WAYNE...STODDARD...SCOTT...MISSISSIPPI...RIPLEY...BUTLER...AND NEW
MADRID.

A STRONG COLD FRONT AND ASSOCIATED UPPER LEVEL DISTURBANCE WILL
PLOW ACROSS THE REGION TODAY. AHEAD OF THE FRONT THE AIRMASS IS
EXTREMELY UNSTABLE AND WIND SHEAR IN THE LOWER LEVELS IS FAVORABLE
FOR THE FORMATION OF TORNADIC THUNDERSTORMS. CONDITIONS ARE ALSO
FAVORABLE FOR INTENSE MICROBURSTS AND LARGE HAIL.

PERSONS IN THE WATCH AREA SHOULD BE ALERT FOR RAPIDLY CHANGING
WEATHER CONDITIONS AND DEVELOP A SAFETY PLAN IF SEVERE WEATHER
THREATENS. THE THREAT WILL DIMINISH FROM WEST TO EAST WITH THE
PASSAGE OF THE FRONT.

JAP

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 24, 2:08 PM CDTSevere Thunderstorm WarningPAHPerry52 min
Oct 24, 2:12 PM CDTSevere Thunderstorm WarningPAHCarter48 min
Oct 24, 2:37 PM CDTSevere Thunderstorm WarningPAHBollinger, Cape Girardeau38 min
Oct 24, 2:40 PM CDTSevere Thunderstorm WarningPAHWayne50 min
Oct 24, 2:58 PM CDTSevere Thunderstorm WarningPAHPerry47 min
Oct 24, 3:05 PM CDTSevere Thunderstorm WarningPAHButler, Ripley40 min
Oct 24, 3:16 PM CDTSevere Thunderstorm WarningPAHBollinger, Cape Girardeau, Scott, Stoddard44 min
Oct 24, 3:49 PM CDTSevere Thunderstorm WarningPAHNew Madrid, Scott, Stoddard41 min
Oct 24, 3:49 PM CDTSevere Thunderstorm WarningPAHMississippi41 min
Oct 24, 4:32 PM CDTSevere Thunderstorm WarningPAHMississippi, New Madrid43 min

Nearby

Tornado Warnings in Missouri, 2001Every tornado warning in 2001Tornadoes in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.